As if they didn’t have enough on their plate, HIV patients have to deal with a medical condition known as lipodystrophy. The danger this condition poses lies in the fact that it can be a major risk factor for some serious medical conditions such as heart disease. Other than that, the signs and symptoms of lipodystrophy also tend to cause a significant amount of discomfort and pain. Headaches, back pain, and difficulty in getting to sleep are just a few of the things you’ll have to deal with when you have the condition.

The term “lipodystrophy” is taken from two Greek words. “Lipo” literally translates to “fat” and “dystrophy” to “abnormal condition.” Lipodystrophy, therefore, is a medical condition wherein your adipose tissues experience an abnormality of sorts. When used to describe fat loss on a specific area of the body, the correct and more specific term is “lipoatrophy.” Other than fat loss, the condition may also be characterized by fat accumulation. The specific medical term for this is “lipohypertrophy.” Additionally, lipodystrophy may involve an increase in the levels of fat in your bloodstream.

The most common places where fat accumulates when you have lipodystrophy are your abdomen, your upper shoulders, and the back of your neck. Lipomas or fatty growth in various parts of your body also tend to accumulate fat when you have this condition. Additionally, you may experience fat accumulation in your breasts, whether you’re male or female. In terms of fat loss, the most commonly affected areas are your buttocks, arms, legs, and face. As a result of fat loss in your arms and legs, your veins are likely to become a lot more visible. Fat loss in your face often results in a sunken look in your eye area, temples, and cheeks.

Skin centres and the medical community as a whole have not been able to identify the exact cause of lipodystrophy. It was previously suggested that the condition may be the result of using protease inhibitors, which is a common medication for HIV. Later studies, however, have revealed that even those who did not take this medication can still suffer from lipodystrophy. Further studies now suggest that the condition may actually arise when you use nucleotide reverse transcriptase inhibitors. A combination of the two forms of medication has also been identified as a possible cause or at least a contributing factor. The studies, however, remain inconclusive.

The lack of conclusive data as regards its cause also means no specific treatment method has been identified for lipodystrophy. It has been observed, however, that making some adjustments in HIV medication can provide a number of benefits towards this end. Of course, you’ll have to consult your doctor as regards making these adjustments. Following a healthy diet plan and exercising regularly are also recommended, as they generally help build your muscles, prevent fat build-up, and aid in skin rejuvenation. In general, leading a healthy lifestyle could be your best defense against lipodystrophy.

Author's Bio: 

Maxie Curtis writes about skin care treatments, non surgery and medical spa for Physician Skincare Center, a premier skin care center located in North Vancouver, BC. For more information on how to beautify your skin please visit www.skincare-centre.com